Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 47, NWS Columbia, SC

May 6, 20224 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 6, 2022, 4:57 PM EDT for 4 counties in South Carolina. It was in force for 33 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2022, 4:57 PM EDT (20:57 UTC)
Expired
May 6, 2022, 5:30 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:58 PM EDTTSTM WND DMG1 N Barnwell, SCEM REPORTS MULTIPLE LARGE TREES DOWN IN THE VICINITY OF ROBIN RD AND ORIOLE ST. ONE TREE DOWN ON A HOUSE AND ANOTHER ON A VEHICLE IN A CARPORT.
May 6, 5:00 PM EDTTSTM WND DMG1 Se Barnwell, SCEM REPORTS MULTIPLE TREES DOWN ON HIGHWAY 64 IN BARNWELL HEADING TOWARDS OLAR.
May 6, 5:00 PM EDTTSTM WND DMG1 Wnw Barnwell, SCBARNWELL COUNTY DISPATCH REPORTED WIDESPREAD TREES AND POWERLINES DOWN ACROSS THE COUNTY.
May 6, 5:06 PM EDTTSTM WND DMG1 Se Olar, SCHIGHWAY PATROL REPORTED A TREE IN THE ROADWAY. TIME ESTIMATED FROM RADAR.
May 6, 5:18 PM EDTTSTM WND DMG4 Wsw Ehrhardt, SCHIGHWAY PATROL REPORTED A TREE ACROSS THE ROAD AT SC HWY. 64 AND WASHINGTON ROAD IN THE TOWN OF EHRHARDT.
May 6, 5:18 PM EDTTSTM WND DMGBamberg, SCREPORTED POWER LINES DOWN IN THE ROAD ALONG NORTH STREET IN THE TOWN OF BAMBERG.
May 6, 5:22 PM EDTTSTM WND DMG4 Wsw Branchville, SCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 WSW BRANCHVILLE. HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY. TIME ESTIMATED FROM RADAR.
May 6, 5:25 PM EDTTSTM WND DMG4 Wsw Branchville, SCHIGHWAY PATROL REPORTED A TREE IN THE ROADWAY. TIME ESTIMATED FROM RADAR.
May 6, 5:28 PM EDTTSTM WND DMG4 S Rowesville, SCHIGHWAY PATROL REPORTED TREES DOWN NEAR THE INTERSECTION OF HWY. 21 AND FOX PAW COURT BETWEEN ROWESVILLE AND BRANCHVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:47 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS52 KCAE 062057
SVRCAE
SCC003-009-011-075-062130-
/O.NEW.KCAE.SV.W.0047.220506T2057Z-220506T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
457 PM EDT Fri May 6 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Barnwell County in central South Carolina...
  Bamberg County in central South Carolina...
  Central Aiken County in central South Carolina...
  Southwestern Orangeburg County in central South Carolina...

* Until 530 PM EDT.

* At 457 PM EDT, a severe thunderstorm was located near Barnwell,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Barnwell, Bamberg, Denmark, Williston, Blackville, New Ellenton,
  Branchville, Barnwell State Park, Rivers Bridge State Park,
  Ehrhardt, Springfield, Hilda, Salley, Neeses, Norway, Rowesville,
  Snelling, Olar, Perry and Kline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3312 8119 3311 8136 3313 8143 3336 8172
      3365 8128 3325 8066 3313 8089 3309 8088
      3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 2057Z 238DEG 51KT 3326 8143 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG
1 follow-up statement
894 
WWUS52 KCAE 062115
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
515 PM EDT Fri May 6 2022

SCC003-009-011-075-062130-
/O.CON.KCAE.SV.W.0047.000000T0000Z-220506T2130Z/
Barnwell SC-Bamberg SC-Aiken SC-Orangeburg SC-
515 PM EDT Fri May 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN BARNWELL...BAMBERG...EAST CENTRAL AIKEN AND SOUTHWESTERN
ORANGEBURG COUNTIES...

At 515 PM EDT, a severe thunderstorm was located near Denmark, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Barnwell, Bamberg, Denmark, Williston, Blackville, Branchville,
Barnwell State Park, Rivers Bridge State Park, Ehrhardt, Springfield,
Hilda, Salley, Neeses, Norway, Rowesville, Snelling, Olar, Perry,
Kline and Elko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3312 8119 3311 8136 3316 8139 3345 8158
      3365 8128 3325 8066 3313 8089 3309 8088
      3306 8090 3310 8094 3303 8108
TIME...MOT...LOC 2115Z 238DEG 51KT 3340 8117 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:56 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 6, 3:56 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Columbia SC
356 PM EDT Fri May 6 2022

.SYNOPSIS...
Showers and thunderstorms will develop ahead of an approaching
cold front this afternoon. Some of these thunderstorms will be
strong to severe. Saturday will be cooler and drier with a
chance of showers and perhaps a rumble of thunder in the
northeastern Midlands. Several days of dry weather follow
starting on Sunday with gradually warming temperatures.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Quick update for Severe thunderstorm watch for the Midlands and
CSRA through 10pm. Organized convection lifting north-
northeastward through central GA should move into the CSRA after
4pm and continue northeastward across the Midlands providing a
damaging wind threat. Isolated tornadoes cannot be ruled out but
the primary threat is damaging winds and large hail.

Previous discussion:
Tornado watch issued for the Upstate SC and western NC. The
strongest SR helicity should remain northwest of the CAE CWA and
southwest in Georgia. Severe threat expected to increase for central
SC and east central Georgia later this afternoon into the evening...

Deepening surface low pressure over Kentucky/Indiana early this
afternoon with a trailing cold front moving east of the Mississippi
Valley. Ahead of the front, Precipitable water increase across SC to
around 1.5 inches with southwest low level flow...Warm air advection
appears weak however. Upper level low over Tennessee moving east-
northeast and taking on negative tilt. Upper level divergence will
be increasing over the Carolina as upper level 100 kt jet rounding
the base of the trough moves east. In addition a strong short wave
trough will approach the Carolinas. This will result in strong lift
across the region during time of peak heating...highs in the mid to
upper 80s as the cold front approaches.

Instability appears to be moderate with SB CAPE 1500-2000 J/kg.
Mixed layer CAPE is low at the moment and with gusty winds probably
mixing down lower dew points later in the day...possible limiting
factor. The CAMS suggest a possible storm mode of discrete cells
early, with low tornado threat given the lack of SR Helicity. Then
with a uni-directional strong shear profile late this afternoon, a
squall line ahead of the front 21z-24z with damaging winds the
primary threat along with hail given relatively low wet-bulb zero
height as the upper low approaches. Went with relatively high pops.
The front should push to the east of the area during the 03z- 06z
period tonight. Drier air will filter in behind the front and the
showers should move into the coastal plain. The stronger cold
advection may be delayed until morning so overnight temps only fall
to around 60.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Upper low will swing over the forecast area Saturday with lower
heights and cooler temperatures with highs in the mid to upper 70s
with mostly cloudy skies. With considerable cooling aloft with the
upper low right over us, could get some showers and maybe even a
thunderstorm to develop, especially in the NE portion of the
forecast area. Saturday night the upper low will shift offshore with
drier air pumping into the forecast area. Overnight lows cooler as
well Saturday night with temperatures in the low to mid 50s.

NW flow aloft across the area Sunday with N flow at the surface with
drier air pumping into the forecast area as PWATs drop to .7 to .8
inches and skies begin to clear from SW to NE. Cold advection and
clouds will keep temperatures in the upper 60s NE to mid 70s SW.
Cold advection will continue overnight with lows in the upper 40s
north and low 50s south.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Good agreement among global models and their ensemble suites in
the low pressure remaining just east of the area with a
blocking ridge preventing it from pushing further downstream.
All euro ensemble members keep PWATs below an inch with
generally northerly flow continuing. Temperatures will slowly
recover into next week, remaining below normal. The low will
slowly shift back to the west by the middle of the week with
some increasing moisture which may lead to showers developing
late in the period, although moisture will still be fairly
limited.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A cold front will approach from the lower Mississippi Valley by this
evening. Ahead of the front, the air mass is becoming moderately
unstable. The CAMS suggest a convective squall line with a few
discrete cells will develop in east central GA then move northeast
through the area during the 20z-24z. Kept the brief period of IFR
conditions as the thunderstorms moves through the area. Clearing
skies in the late evening with mainly mid level ceilings. Winds will
be southwest 15 to 20 knots with a few higher gusts ahead of the
front then shift to west after 12z Saturday. Strato-cumulus may
develop after 12z Saturday as the upper level low moves over the
area and maybe some brief light showers, but VFR conditions expected.

EXTENDED AVIATION OUTLOOK...There will be another chance for showers
on Saturday, especially across the northern CWA as the upper level
low passes by. Patchy early morning stratus/fog possible
particularly at OGB/AGS on Saturday.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 6, 4:39 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EDT Fri May 6 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-070845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
439 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A cold front will bring a line of strong to severe thunderstorms
through the area this afternoon. The main threat will be damaging
winds, isolated tornadoes, and large hail. Brief heavy rainfall will
also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

In the hours before

Special weather statement, May 6, 4:45 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
445 PM EDT Fri May 6 2022

GAZ040-063-064-SCZ018-025-062115-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
445 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of McDuffie,
northwestern Columbia, southeastern Lincoln, west central Edgefield
and southeastern McCormick Counties through 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomson, moving northeast at 55 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomson, Appling, Clarks Hill Recreation Area, J. Strom Thurmond Dam,
Riverwood, Mistletoe State Park, Thomson-McDuffie County Airport,
Wrightsboro, Hamilton Branch State Park, Parksville, Sweetwater Park,
Winfield, Modoc, McDuffie County Fire Department, Thomson Fire
Department, Scott's Landing, McDuffie Regional Medical Center, Knox
Scout Reservation, White Oak Campground and Boneville.

This includes Interstate 20 in Georgia between mile markers 167 and
183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Georgia...and central South Carolina.

&&

LAT...LON 3364 8255 3364 8252 3366 8251 3365 8249
      3368 8250 3384 8228 3369 8203 3334 8251
      3336 8253 3336 8255 3341 8255 3346 8259
      3358 8263
TIME...MOT...LOC 2044Z 239DEG 49KT 3350 8240

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MJP
Local storm report, May 6, 4:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             AUGUSTA DANIEL FIELD    33.47N 82.04W
05/06/2022  M1.75 INCH       RICHMOND           GA   AMATEUR RADIO

            REPORTED GOLF BALL SIZE HAIL AT DANIEL
            FIELD.

&&

LCV
Local storm report, May 6, 4:48 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             2 SE FORT GORDON        33.40N 82.12W
05/06/2022  M1.25 INCH       RICHMOND           GA   AMATEUR RADIO

            REPORTED HALF DOLLAR SIZE HAIL AT FORT
            GORDON.

&&

LCV
Local storm report, May 6, 4:50 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     AUGUSTA DANIEL FIELD    33.47N 82.04W
05/06/2022  M57 MPH          RICHMOND           GA   ASOS

            ASOS REPORTED A 57 MPH WIND GUST AT DANIEL
            FIELD.

&&

LCV
Local storm report, May 6, 4:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 NNE AUGUSTA DANIEL FI 33.50N 82.02W
05/06/2022  E1.75 INCH       RICHMOND           GA   PUBLIC

            GOLF BALL SIZED HAIL AND 50 MPH WIND GUSTS
            REPORTED NEAR AUGUSTA NATIONAL GOLF COURSE.

&&

GPL
Local storm report, May 6, 4:55 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             1 NE AUGUSTA DANIEL FIE 33.48N 82.03W
05/06/2022  M1.00 INCH       RICHMOND           GA   AMATEUR RADIO

            REPORTED QUARTER SIZE HAIL AT AUGUSTA
            UNIVERSITY.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:19 PM EDTSpecial Weather StatementCAELancaster26 min
May 6, 4:28 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell32 min
May 6, 4:40 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick35 min
May 6, 5:09 PM EDTSpecial Weather StatementCAEKershaw, Richland36 min
May 6, 5:10 PM EDTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Edgefield, Lexington, McCormick, Saluda35 min
May 6, 5:25 PM EDTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more35 min
May 6, 5:26 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Sumter34 min
May 6, 5:30 PM EDTSpecial Weather StatementCAELancaster30 min
May 6, 5:32 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland28 min
May 6, 5:37 PM EDTSevere Thunderstorm Warning Considerable damage threatCAEFairfield, Lexington, Newberry, Richland, Saluda23 min
May 6, 5:39 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster36 min
May 6, 5:46 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell29 min
May 6, 5:54 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee36 min
May 6, 5:56 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter34 min
May 6, 5:58 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster32 min
May 6, 5:59 PM EDTSevere Thunderstorm Warning Considerable damage threatCAEFairfield, Kershaw, Lexington, Newberry, Richland31 min
May 6, 6:06 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg24 min
May 6, 6:13 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Newberry18 min
May 6, 6:29 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster31 min
May 6, 6:37 PM EDTSpecial Weather StatementCAEMarlboro23 min
May 6, 6:39 PM EDTSpecial Weather StatementCAEBarnwell36 min
May 6, 7:23 PM EDTSpecial Weather StatementCAECalhoun, Sumter37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.